Hail, El Paso
- When
- June 16, 2:10 PM MST to 2:12 PM MST
- Where
- El Paso County, 2.82 mi S of (Aff)usaf Acdmy Colo
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.940, -104.860
During the afternoon hours of Sunday June 16th, a large complex of thunderstorms developed across the higher terrain of the Rampart Range and moved eastward towards Colorado Springs. Heavy rain, leading to flash flooding, and large hail were reported with this complex of storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
During the afternoon hours of Sunday June 16th, a large complex of thunderstorms developed across the higher terrain of the Rampart Range and moved eastward towards Colorado Springs. Heavy rain, leading to flash flooding, and large hail were reported with this complex of storms. Largest hail reports were found just south of the Air Force Academy.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 16, 10:03 AM MST, 4 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1103 AM MDT Sun Jun 16 2019 .SHORT TERM...(Today and tonight) Issued at 408 AM MDT Sun Jun 16 2019 MCS shifting well east of the area early this morning, with convection moving out of sern CO as of 10z, leaving only the back edge of the high level cloud shield over CO. For today, expecting a somewhat of a downturn in convective coverage/strength as upward vertical motion will be lacking behind departing short wave, while instability will take most of the day to develop given rather cool/stable air mass initially over the region. Moisture will remain plentiful, and by late afternoon most higher terrain will see at least scattered convection develop, with perhaps some weakly organized storms moving across the I-25 corridor early in the evening as diffuse upper wave slides across nrn CO. Plains may miss out on most storms, as instability diminishes ahead of weakening convection coming off the higher terrain in the evening. Still appears better forcing for stronger storms will be in nern CO, while weak shear/instability keeps storms across srn CO below severe limits. Most activity then fades away after midnight, leaving only some high level convective debris cloudiness over the plains by early Mon morning. Given above scenario, previous forecast and NBM pops looked way too high today and tonight, and cut back most of the region toward more reasonable looking MAV/MET guidance. Max temps today will see little change from Sat over the mountains, while plains cool slightly in the wake of overnight convection. .LONG TERM...(Monday through Saturday) Issued at 408 AM MDT Sun Jun 16 2019 Monday... During the day Monday, a weak disturbance in southwest flow will lift out of New Mexico into Colorado. With abundant deep moisture still in place over Colorado (TPW > 1" over E Plains), the disturbance will aid the development of widespread showers and thunderstorms over the mountains during the afternoon, spreading east to the I-25 corridor and eastern plains during the afternoon and evening. Given abundant PW, there is the potential for storms to produce heavy rainfall and flash flooding, particularly over burn scars. However, steering flow, although not strong, should keep storms moving quick enough to help limit the flash flood threat elsewhere. Steep low-mid level lapse rates will yield MLCAPE values of around 1500 j/kg during the afternoon and early evening across most of the southeast Colorado plains, including the I-25 corridor. Generally meager mid level flow will only allow for EBSHEAR values of around 30 knots. Given these conditions, strong to severe storms will be possible, but lower shear values should keep the severe threat isolated. Hail to around 1" in diameter and wind gusts to 60 mph will be the primary severe threats. Temperatures will remain slightly below normal, with highs in the upper 70s to mid 80s across the plains, and low to mid 70s in Colorado Springs and the high valleys. Tuesday... During the day Tuesday, a disturbance will accelerate southeast out of the Pacific Northwest into the northern Rockies ahead of increasing northwest flow aloft. This wave in the presence of still abundant moisture will help to kick off another round of abundant showers and thunderstorms across the mountains and eastern plains during the afternoon into the evening. There appears to be a similar flash flood threat over burn scars, with storms moving quick enough to help limit the threat. Lapse rates and resulting instability values do not look to be as impressive as those on Monday, with greatest instability over Baca/E Las Animas Counties. Shear remains on the weak end as well. Given this, strong storms are possible over much of the plains, with isolated severe storms over the far southern plains. Temperatures will remain similar to those on Monday. Wednesday - Friday... Northwest flow aloft behind the Tuesday wave will drop TPW values across the region significantly. The drier atmosphere and lack of significant disturbances will lead to a relatively dry period across southern Colorado, with only isolated shower and thunderstorm chances each day. The main story during this period will be warming temperatures, with highs expected to rise into the low to mid 90s across the plains on Thursday and Friday. The high valleys and Colorado Springs will see temperatures rise into the upper 70s to low 80s those days. A shortwave trough expected to pass north of Colorado is likely to send a cold front down the eastern Colorado plains Friday evening, dropping temps at least slightly for the weekend. Saturday... Deterministic and ensemble model solutions begin to diverge significantly during this period, with hints that another trough digging into the Great Basin brings better precipitation chances to Colorado for the weekend. Model uncertainty leads to low confidence in the forecast from this point on, however. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1103 AM MDT Sun Jun 16 2019 Isolated thunderstorms will form near KALS, KCOS, and KPUB. If thunderstorms develop over the forecast points, expect gusty and erratic winds, with the possibility of lower visibilities due to heavy rainfall. Conditions will clear during the evening hours and winds will become light and variable. Southeasterly winds will develop during the later morning hours over KCOS and KPUB. && .PUB WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday afternoon for COZ065>068-070-071. && SHORT TERM...PETERSEN LONG TERM...LINE AVIATION...SKELLY
Hazardous Weather Outlook National Weather Service Pueblo CO 1115 AM MDT Sun Jun 16 2019 COZ058>089-093>099-171715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1115 AM MDT Sun Jun 16 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop across the higher terrain this afternoon, with storms spreading east over the Interstate 25 corridor this evening. Locally heavy rainfall will be possible today, especially across the lower eastern slopes of the southern mountains. This will lead to the potential for flash flooding, especially if the heavy rain falls across the Spring, Junkins and Hayden Pass burn scars. Other storm threats today will be frequent cloud to ground lighting, gusty outflow winds up to 45 mph and small hail. Fast and high flows in creeks, streams and rivers will continue across the area today, with the potential for flooding, especially in the southwest mountains, portions of the San Luis Valley, and along the Upper Arkansas River Valley, generally west of the Pueblo Reservoir. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous thunderstorms are expected across the area Monday and Tuesday, with the greatest chance for storms over the eastern mountains. Lightning, small hail and gusty outflow winds will be possible with any thunderstorm that develops. Storms on Monday that develop over the Interstate 25 corridor and southeast Colorado plains have the potential to produce hail up to one inch in diameter and wind gusts up to 60 mph. Heavy rainfall and flash flooding will also be possible each day across the entire region, with the greatest risk across the eastern mountain burn scars. .SPOTTER INFORMATION STATEMENT... Conditions that meet reporting criteria for spotters will be possible from Interstate 25 westward across the mountains and interior valleys this afternoon and tonight. SKELLY/SKELLY
Special Weather Statement National Weather Service Pueblo CO 204 PM MDT Sun Jun 16 2019 COZ081-084-162045- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 204 PM MDT Sun Jun 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND NORTHWESTERN EL PASO COUNTIES UNTIL 245 PM MDT... At 203 PM MDT, Doppler radar was tracking a strong thunderstorm near Palmer Lake, or 19 miles northwest of Colorado Springs, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Woodland Park, Monument, Palmer Lake and Gleneagle. LAT...LON 3904 10473 3900 10507 3913 10509 3913 10472 TIME...MOT...LOC 2003Z 264DEG 16KT 3908 10499 KTS
Special Weather Statement National Weather Service Pueblo CO 231 PM MDT Sun Jun 16 2019 COZ081-084-085-162115- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 231 PM MDT Sun Jun 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL 315 PM MDT... At 231 PM MDT, Doppler radar was tracking a strong thunderstorm near Air Force Academy, or 13 miles northwest of Colorado Springs, moving southeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Northwestern Colorado Springs, Air Force Academy and Gleneagle. LAT...LON 3894 10497 3901 10500 3905 10474 3895 10474 TIME...MOT...LOC 2031Z 295DEG 8KT 3900 10494 KTS
The Pueblo radar (KPUX), 80 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
7 heavy rain, 5 hail, 2 flash flood. Local standard time, as filed.
Trained spotter reported large hail.
Hail covers the ground.
Public reported water covering the road at Quail Lake Road.
Water rescues underway.
USGS gauge reported.
USGS gauge reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838776, 838778, 838779, 838780, 838781, 838782, 838773, 838783, 838774, 838784, 838785, 838786, 838787, 838788.